Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Extinction in competitive Lotka-Volterra systems


Author: M. L. Zeeman
Journal: Proc. Amer. Math. Soc. 123 (1995), 87-96
MSC: Primary 92D25; Secondary 34C05, 34D20, 34D45, 92D40
DOI: https://doi.org/10.1090/S0002-9939-1995-1264833-2
MathSciNet review: 1264833
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is well known that for the two species autonomous competitive Lotka-Volterra model with no fixed point in the open positive quadrant, one of the species is driven to extinction, whilst the other population stabilises at its own carrying capacity. In this paper we prove a generalisation of this result to arbitrary finite dimension. That is, for the n-species autonomous competitive Lotka-Volterra model, we exhibit simple algebraic criteria on the parameters which guarantee that all but one of the species is driven to extinction, whilst the one remaining population stabilises at its own carrying capacity.


References [Enhancements On Off] (What's this?)

  • [1] S. Ahmad, On almost periodic solutions of the competing species problems, Proc. Amer. Math. Soc. 102 (1988), 855-861. MR 934856 (89f:92055)
  • [2] -, On the nonautonomous Volterra-lotka competition equations, Proc. Amer. Math. Soc. 117 (1992), 199-205. MR 1143013 (93c:34109)
  • [3] P. Brunovski, Controlling non-uniqueness of local invariant manifolds, preprint, 1992.
  • [4] T. G. Hallam, L. J. Svoboda, and T. C. Gard, Persistence and extinction in three species Lotka-Volterra competitive systems, Math. Biosci. 46 (1979), 117-124. MR 542679 (80h:92012)
  • [5] M. W. Hirsch, Systems of differential equations that are competitive or cooperative. III: Competing species, Nonlinearity 1 (1988), 51-71. MR 928948 (90d:58070)
  • [6] J. Hofbauer and K. Sigmund, The theory of evolution and dynamical systems, Cambridge Univ. Press, Cambridge, 1988. MR 1071180 (91h:92019)
  • [7] R. M. May, Stability and complexity in model ecosystems, Princeton Univ. Press, Princeton, NJ, 1975.
  • [8] J. Mierczynski, The $ {C^1}$ property of carrying simplices for a class of competitive systems of ordinary differential equations, J. Differential Equations 111 (1994), 385-409. MR 1284419 (95g:34066)
  • [9] M. L. Zeeman, Hopf bifurcations in competitive three-dimensional Lotka-Volterra systems, Dynamics Stability Systems 8 (1993), 189-217. MR 1246002 (94j:34044)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 92D25, 34C05, 34D20, 34D45, 92D40

Retrieve articles in all journals with MSC: 92D25, 34C05, 34D20, 34D45, 92D40


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1995-1264833-2
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society